Dosage check warning before heparin treatment
Friday, 6 August 2010
The National Patient Safety Agency (NPSA) has today urged doctors and other clinicians to ensure that a patient’s weight is known and documented before medication is given to treat blood clots.
The warning follows 2,716 patient safety incidents between January 2005 and September 2009, including one incident reported to have led to death and three reports of severe harm.
Doses of the injectable medicines, known as low molecular weight heparins (LMWH), are used to thin the blood to aid circulation.
An underdosing carries an increased risk of further clotting of the blood, while an overdose can increase the risk of bleeding, both internally and externally. Calculating the correct treatment dose for the patient requires knowledge of a patient’s weight and renal function.
The NPSA calls on NHS organisations to ensure that:
• a patient’s weight is used as the basis for calculating the required treatment dose of LMWH. The patient’s weight must be accurately recorded and patients should be weighed at the start of therapy and where applicable during treatment;
• dosing checks based on patient information are made by healthcare professionals who review, dispense or administer LMWH when this information is readily available to them.
The guidance also suggests a patient’s renal function should be considered when prescribing treatment doses of LMWH, as a patient with poor functioning kidneys may accumulate excessive amounts of the drug in the body. This could lead to potentially severe side effects such as renal failure.
NHS organisations have also been advised on how to ensure that consistent and efficient written and verbal communication is in place to ensure the needs of the patient are met when they are transferred.
Professor David Cousins, NPSA’s Head of Patient Safety for Medication and Medical Devices, said: “LMWH is widely used throughout the NHS to treat thromboembolic events. Thousands of patients are treated safely and effectively each year with no complications or incidents that could cause harm.
“Due to the complexities around the calculation of the correct dosing, the NPSA feels that this guidance is vital. It is essential that each patient is given safe treatment and this guidance will assist clinicians and reduce the likelihood of harm.”